Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2013, 3:03 PM MDT for Larimer County, Colorado. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2013, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 20, 2013, 4:30 PM MDT
- In force
- 87 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 76 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
524 WGUS55 KBOU 202103 FFWBOU COC069-202230- /O.NEW.KBOU.FF.W.0011.130720T2103Z-130720T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 303 PM MDT SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO... * UNTIL 430 PM MDT * AT 302 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS WESTERN AREAS OF THE HIGH PARK BURN AREA. UP TO ONE INCH OF RAIN MAY HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER WESTERN AREAS OF THE HIGH PARK BURN AREA OF CENTRAL LARIMER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. ROCK SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN AREA. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552 $$ RPK
2 follow-up statements
171 WGUS75 KBOU 202129 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 329 PM MDT SAT JUL 20 2013 COC069-202230- /O.CON.KBOU.FF.W.0011.000000T0000Z-130720T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 329 PM MDT SAT JUL 20 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL LARIMER COUNTY... AT 326 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED SOUTHEAST OF THE HIGH PARK BURN AREA AS HEAVY RAIN HAD ENDED. UP TO ONE INCH OF RAIN MAY HAVE FALLEN OVER WESTERN PORTIONS OF THE HIGH PARK BURN AREA. FLASH FLOODING WILL REMAIN OVER WESTERN PORTIONS OF THE HIGH PARK BURN AREA OF CENTRAL LARIMER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14. ROCK SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN AREA. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552 $$ RPK
205 WGUS75 KBOU 202228 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 428 PM MDT SAT JUL 20 2013 COC069-202237- /O.EXP.KBOU.FF.W.0011.000000T0000Z-130720T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER CO- 428 PM MDT SAT JUL 20 2013 ...THE FLASH FLOOD WARNING FOR CENTRAL LARIMER COUNTY WILL EXPIRE AT 430 PM MDT... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4072 10538 4057 10536 4057 10554 4072 10552 $$ RPK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:48 AM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 11:48 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1148 AM MDT SAT JUL 20 2013 .UPDATE... && .SHORT TERM...EVENTS UNFOLDING ABOUT AS EXPECTED. WEAK SHORTWAVE DRAGGING ACROSS SOUTH DAKOTA AND WESTERN NEBRASKA...PROBABLY SOME WEAK UPWARD FORCING MOVING ACROSS NORTHEASTERN COLORADO THIS AFTERNOON. DRIER AIR ALOFT BUT SHALLOW RICH MOISTURE WITH WEAK EASTERLY WINDS DEVELOPING ON THE PLAINS FROM BOTH DIURNAL TENDENCY AND PRESSURE SURGE ASSOCIATED WITH THE SHORTWAVE. SURFACE MOISTURE ALONG THE FRONT RANGE SHOULD MIX OUT SOMEWHAT. FURTHER EAST IT WILL PROBABLY TAKE UNTIL LATE AFTERNOON TO BREAK THE LOW LEVEL INVERSION...AND IT MAY TAKE OUTFLOW BOUNDARIES FROM EITHER BETTER ORGANIZED CONVECTION TO THE NORTH OR FROM MOUNTAIN CONVECTION TO GET THINGS GOING. FORECAST CAPES AROUND 500 J/KG NEAR THE MOUNTAINS AND 1500-2000 J/KG ON THE PLAINS AND JUST ENOUGH SHEAR TO SUPPORT TILTED UPDRAFTS STILL LOOK GOOD...SO SLIGHT RISK IN THE CORNER SEEMS APPROPRIATE WITH THE MAIN THREAT IN THE EARLY EVENING. WITH STORM MOTIONS OF AT LEAST 15 KNOTS...FLOOD THREAT MUCH LOWER TODAY...COULD SEE MINOR FLOODING WITH THE STRONGEST STORMS OR IF A BURN AREA GETS HIT JUST RIGHT BUT ODDS ARE SMALL. && .AVIATION...VFR CONDITIONS THROUGH TONIGHT. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS SHOULD WEAKEN AS THEY MOVE EAST IN THE LATE AFTERNOON...OUTFLOW WINDS MAY MAKE CONVECTION SKIP OVER THE DENVER AREA. AT THIS TIME THE THREAT IS TOO LOW TO MENTION IN THE KDEN/KAPA TAFS THOUGH THERE IS STILL A CHANCE OF OUTFLOW WINDS AFFECTING OPERATIONS IN THE 21Z-03Z TIME FRAME. && .PREV DISCUSSION... /ISSUED 406 AM MDT SAT JUL 20 2013/ SHORT TERM...YESTERDAYS MCV WAS THE BIG WEATHER PLAYER WHICH BROUGHT HEAVY RAINFALL TO PORTIONS OF THE NORTHEAST PLAINS AND TOO MUCH SUBSIDENCE FOR STORM DEVELOPMENT IN/NEAR THE FOOTHILLS. THAT SYSTEM HAS PUSHED WELL AWAY FROM THE AREA...SO AIRMASS WILL HAVE A CHANCE TO RESET. OTHER THAN SOME PATCHY FOG OVER THE NORTHEAST CORNER...WE WILL START THE DAY WITH DRY AND MAINLY SUNNY WEATHER. BY AFTERNOON...THE AIRMASS DESTABILIZES SUFFICIENTLY TO BRING A CHANCE OF THUNDERSTORMS TO THE FRONT RANGE MOUNTAINS/FOOTHILLS BY EARLY AFTERNOON AND THEN OVER THE NORTHEAST PLAINS AFTER 2-3 PM. CONVECTIVE INHIBITION GRADUALLY WEAKENS THROUGH THE AFTERNOON AND CAPES WILL BE BUILDING OVER THE NORTHEAST PLAINS WHERE LOW LEVEL MOISTURE HOLDS IN PLACE. LOOK FOR CLOSE TO 2000 J/KG AND SUFFICIENT 0-6KM BULK SHEAR OF 30-35 KTS FOR POTENTIAL OF A FEW SEVERE STORMS. THERE IS STILL A WEAK CAP IN PLACE SO MAY HAVE TO WAIT FOR STORMS TO ORIGINATE IN WYOMING AND NEBRASKA PANHANDLE AND MOVE SOUTHEAST BEFORE OUR CAPES ARE REALIZED. SPC HAS FAR NORTHEAST CORNER HIGHLIGHTED BUT SEE THREAT AS FAR WEST AS MORGAN/EASTERN WELD COUNTIES WITH LOW LEVEL MOISTURE EXPECTED TO HOLD THERE THANKS TO EAST/SOUTHEAST WINDS. FARTHER WEST IN THE I-25 CORRIDOR...CAPES WILL MOST LIKELY DROP TO LESS THAN 500 J/KG AS LOW LEVEL MOISTURE DECREASES THROUGH THE AFTERNOON SO AT THIS TIME MAIN THREAT ALONG THE FRONT RANGE LOOKS TO BE GUSTY OUTFLOW WINDS FROM STORMS. LOOK FOR A DECREASE IN STORMS LATE THIS EVENING WITH WARMING AND DRYING ALOFT. CLEARING SKIES AND MILD TEMPS OVERNIGHT. LONG TERM...AN UPPER RIDGE BUILDING INTO THE AREA WILL BRING NORTHWESTERLY FLOW ALOFT ALONG WITH WARMER AND DRIER CONDITIONS SUNDAY INTO TUESDAY. THERE WILL BE A SLIGHT CHANCE OF SEEING A FEW SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS EACH DAY AS WELL AS OVER THE FAR EASTERN PLAINS AS A FEW WEAK DISTURBANCES MOVE BY. TEMPERATURES WILL BE ABOVE NORMAL WITH READINGS IN THE LOW TO MID 90S OVER THE PLAINS AND IN THE 70S AND LOW 80S IN THE MOUNTAINS. MINIMUM HUMIDITIES WILL BE DROPPING INTO THE LOW TEENS HOWEVER WIND SPEEDS ARE EXPECTED TO STAY BELOW CRITERIA. ON WEDNESDAY...THE UPPER LOW CURRENTLY OVER THE BAJA WILL CIRCLE NORTH ALONG THE CA COAST THEN COME INLAND AGAIN. MOISTURE FROM THIS LOW WILL BEGIN SPREADING OVER THE STATE FOR A SLIGHT BUMP UP IN CHANCES FOR STORMS. COOLER AIR IS PROGGED ALSO TO MOVE IN AS HEIGHTS LOWER AND A COLD FRONT IS PUSHED SOUTH ACROSS THE AREA. WITH MORE MOISTURE AVAILABLE THURSDAY...A BETTER CHANCE FOR PRECIPITATION WILL OCCUR. ANOTHER FRONT IS PROGGED TO MOVE IN FRIDAY AS THE UPPER LOW MOVES EAST AND DROPS INTO THE GREAT PLAINS WITH HIGH SURFACE PRESSURE PUSHING IN FROM THE NORTHERN GREAT PLAINS. EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD WITH GOOD CHANCES FOR MEASURABLE PRECIPITATION AND TEMPERATURES TO BE BACK TOWARDS NORMAL FOR LATE JULY. AVIATION...SCATTERED AFTERNOON/EVENING STORMS MAY AFFECT THE FRONT RANGE AIRPORTS WITH THE MAIN CHANCE FROM 22Z-03Z. PROB30 OF THUNDER AND GUSTY OUTFLOW WINDS IS REASONABLE AT THIS TIME. OTHERWISE LOOK FOR VFR CONDITIONS AND FAIRLY NORMAL DIURNAL WIND PATTERNS. HYDROLOGY...STORMS WILL BE FASTER MOVING NEAR 20-25 MPH AND THERE IS LESS PRECIPITABLE WATER...NEAR 0.80 INCH...ALONG THE FRONT RANGE TODAY. BURN SCARS WOULD ONLY HAVE LOW POTENTIAL FOR ANY FLOODING WITH MOST STRONGER STORMS ALONG THE FRONT RANGE PRODUCING 0.50 INCH OR LESS IN 20 MINUTES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....KRIEDERMAN AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Jul 20, 11:07 AM MDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1107 AM MDT SAT JUL 20 2013 COZ030>051-211715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING...GENERALLY EAST OF BRIGGSDALE...FORT MORGAN...AND LIMON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE SOUTHEASTWARD. IN AREAS FURTHER WEST THERE WILL STILL BE SOME THUNDERSTORMS BUT WITH LESS MOISTURE THE STORMS WILL BE LESS NUMEROUS AND LESS INTENSE. THUNDERSTORMS WILL END IN THE WESTERN PART OF THE AREA THIS EVENING...BUT THERE IS STILL A SLIGHT CHANCE OF STORMS IN THE NORTHEAST CORNER OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGH COUNTRY AND THE FAR NORTHEASTERN PLAINS SUNDAY THROUGH TUESDAY. SUNDAYS STORMS OVER THE FAR EASTERN PLAINS MAY CONTAIN HAIL AND GUSTY WINDS. THE CHANCES FOR STORMS WILL INCREASE EACH DAY WEDNESDAY THROUGH FRIDAY ACROSS THE ENTIRE FORECAST AREA AS SUBTROPICAL MOISTURE MOVES INTO THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NORTHEAST CORNER OF COLORADO AFTER 3 PM. GIMMESTAD/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:50 PM MDT | Areal Flood Advisory | BOU | Larimer | 85 min |
| Jul 20, 3:15 PM MDT | Special Weather Statement | BOU | Larimer | 15 min |
| Jul 20, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 36 min |
| Jul 20, 4:18 PM MDT | Special Weather Statement | BOU | Broomfield | 27 min |
| Jul 20, 4:43 PM MDT | Special Weather Statement | BOU | Denver | 32 min |
| Jul 20, 4:45 PM MDT | Special Weather Statement | BOU | Elbert | 30 min |
| Jul 20, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 33 min |
| Jul 20, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Jul 20, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 29 min |
| Jul 20, 5:24 PM MDT | Tornado Warning | BOU | Weld | 36 min |
| Jul 20, 5:28 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jul 20, 5:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.